Minnesota, 2023

Heavy Snow and Winter Weather in Minnesota, March 31, 2023

March 31, 2023 · NWS ARX · 3 events in 3 counties and zones

A complex storm system that brought strong to severe thunderstorms to parts of southeastern Minnesota during the late afternoon of Friday, March 31, 2023 brought a band of heavy snowfall from late in the evening into the early morning hours of April 1, 2023. 0 inches were reported in Racine (Mower County), near Lansing (Mower County), and Mantorville (Dodge County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex storm system that brought strong to severe thunderstorms to parts of southeastern Minnesota during the late afternoon of Friday, March 31, 2023 brought a band of heavy snowfall from late in the evening into the early morning hours of April 1, 2023. Snowfall amounts of 5.0 inches were reported in Racine (Mower County), near Lansing (Mower County), and Mantorville (Dodge County). The highest total snowfall was 5.6 inches reported near Kasson (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 5:50 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 31, 5:50 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Fri Mar 31 2023

.DISCUSSION...(This evening through Friday)
Issued at 259 PM CDT Fri Mar 31 2023

Key Messages:

 - Possibility for severe storms continues through the rest of the
   afternoon into the early evening along and south of the nearly
   stationary warm front across northeast Iowa into southwest
   Wisconsin.

 - Colder air coming in behind the surface low expected to change
   the rain over to snow, especially across southeast Minnesota
   into north-central Wisconsin. Rates of 2" an hour possible
   overnight, especially for north-central Wisconsin will allow
   the snow to pile up quickly. Raised forecast snow totals a
   little based on this. Winds also a concern for blowing and
   drifting, but heavy, wet nature of the snow should preclude too
   many problems from this so not seeing enough to upgrade to a
   blizzard warning.

 - Another system for the first part of next week could bring
   another round of spring weather including snow, rain and maybe
   severe storms.

Late This Afternoon Into Tonight...

The severe threat for late this afternoon into early evening
looks to be primarily confined to northeast Iowa into southwest
Wisconsin. As the surface low moves across northern Iowa, the warm
front looks to get pinned by the ongoing rain to the north of it.
This should hold it pretty stationary across northeast Iowa and
southwest Wisconsin with the best instability and moisture
confined to the south it. Trends through the day from the hi-res
meso-scale models have been for convection to initiate along the
cold front over central Iowa and then lift rapidly to the
northeast and congeal into a line. Given this motion, the storms
will have a limited amount of time in the warm sector before
lifting over the warm front and becoming elevated. While the
storms reside in the warm sector, the main threats look to be
damaging winds and tornadoes. The possibility does exist that the
damaging winds could be intense with gusts of 70+ mph not out of
the question. The possibility of tornadoes looks to be a dual
threat depending on the storm mode. If any isolated supercells can
get going ahead of the line and the winds can back ahead of the
approaching surface low, then there will be the possibility that a
long tracked, intense tornado or two could form. Otherwise, given
the amount of low level shear, QLCS tornadoes look to be a
possibility with the line of storms itself. The severe threat
should diminish pretty quickly as the storms move across the warm
front, but a hail threat will continue as the storms become
elevated for about a county or two north of the boundary. Overall
timing looks to see activity moving into/developing over the area
before 4 pm and then rapidly moving east/northeast with the threat
ending between 7 and 8 pm.

The fun does not end though at that point as cold air plunges in
behind the surface low to starting turning the rain over to snow.
A nice band of mid-level frontogenesis will take shape on the
northwest side of the surface low to help set up a deformation
band of snow where rates of 1 to 2 inches per hour look likely.
The 31.12Z HREF has a nice signal for 2 inch per hour snowfall
rates into north-central Wisconsin (around 60%) after midnight
that then looks to dissipate before sunrise. This rapid movement
of the system will limit the residence time and work to keep the
snowfall amounts from getting too extreme. Another factor for
tonight are the winds on the back side of the surface low that
will occur in conjunction with the falling snow. Sustained speeds
should be in the 20 to 25 mph range with gusts increasing into the
35 to 45 mph range after midnight. This does present a concern
for blowing snow and whether blizzard conditions may occur.
Limiting the blowing snow potential will be the wet, heavy nature
of the snow and the HREF blizzard parameter is strongest to the
northwest of the area and really weakens overnight over the local
area. This is not to say that there won't be blowing snow that
could possibly produce some local whiteouts at times. Fortunately,
this will all be occurring overnight when travel will be at a
minimum, so no plans to upgrade the current winter storm warnings
to blizzard warnings. As for amounts, have raised these just a
smidge over the far northern parts of the area where amounts in
the neighborhood of 10 inches look possible across Taylor County.
With the heavy, wet nature of the snow and the amounts, some power
outages and tree damage could occur.

Monday - Wednesday...

The active early spring pattern looks to continue into next week
with another system expected for the first part of the week. A
system looks to move inland from the northern Pacific very late
this weekend and then work east across the central Rockies through
Monday night before lifting out to the northeast across the Upper
Midwest through Wednesday. Only taking a quick look at this
system today, but the latest medium range guidance all show a
closed low forming with this system over the Dakotas and Nebraska
that then lifts northeast with the long wave trough. The track of
the surface low looks to be near the western sections of the
forecast area, which gives some uncertainty to the anticipated
thermal structure. Given current patterns, the likelihood of
measurable precipitation looks to be extremely high for the entire
area. Some of this may fall as accumulating snow with the
probabilities for measurable snow highest (50 to 70%) from about
Instate 90 and north. Those probabilities go down into the 20 to
40% range for amounts up to 3 inches, however, there is still a
small signal (10 to 20%) for 6 inch amounts. Another factor to
consider is the possibility of severe weather in the warm sector.
The current CSU machine probabilities based off the GEFS, does
bring in a signal for severe storms for much of the area south of
Interstate 90 with much higher values from the southern part of
the area and south. The SPC day 5 outlook closely resembles where
the highest probabilities are from the CSU data and is just to the
south, for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Mar 31 2023

A strong low pressure area over northeast Iowa will move northeast
toward Green Bay by midnight and Georgian Bay by Saturday
morning. The deformation band of precipitation in the wake of this
low pressure area will continue to produce precipitation into
Saturday morning. This precipitation will be rain this evening
and then transition to snow at KRST around midnight and KLSE
around 3 AM. Snowfall in KRST will be around 3 inches and up to an
inch at KLSE. Visibilities will be IFR/MVFR through the night.
Ceilings will be LIFR to MVFR through much of Saturday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
     WIZ041-042.

     Winter Storm Warning from 10 PM this evening to 7 AM CDT
     Saturday for WIZ017-032-033.

     Winter Storm Warning from 1 AM to 7 AM CDT Saturday for WIZ029-
     034.

MN...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
     MNZ094>096.

     Winter Storm Warning from 10 PM this evening to 7 AM CDT
     Saturday for MNZ079-086>088.

IA...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
     IAZ008>010-018-019.

&&

DISCUSSION...04
AVIATION...Boyne
Hazardous weather outlook, Mar 31, 6:50 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
750 PM CDT Fri Mar 31 2023

MNZ079-086>088-WIZ017-029-032>034-011100-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
750 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and north central and west central Wisconsin.

.DAY ONE...Tonight

A winter storm warning remains in effect tonight. Heavy snow
expected. Total snow accumulations of 3 to 6 inches in southeast
Minnesota and northeast Iowa and 6 to 10 inches across north-
central Wisconsin. North winds gusting from 35 to 45 mph. This
could result in some blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.

Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ094>096-WIZ041-042-011100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Mower-Fillmore-Houston-
La Crosse-Monroe-
750 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of north central
and northeast Iowa...southeast Minnesota...and west central
Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight. Total snow
accumulations of 1 to 2 inches. North winds will gust as high as
45 mph overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.

Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ043-044-053>055-061-011100-
Allamakee-Fayette-Clayton-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
750 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.

.DAY ONE...Tonight

Winds will gust as high as 45 mph overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Runoff from widespread rainfall and melting of snow will lead to
river rises into this weekend with river flooding is possible.

Another strong spring storm system is expected Tuesday into
Wednesday. It is too early to determine the potential winter and
severe weather impacts.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Mar 31, 5:45 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     DICKEYVILLE             42.63N 90.59W
03/31/2023                   GRANT              WI   PUBLIC

            SIGN DAMAGE NOTED.

&&
Local storm report, Mar 31, 5:52 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             TOMAH                   43.98N 90.50W
03/31/2023  E0.25 INCH       MONROE             WI   PUBLIC

&&
Local storm report, Mar 31, 5:57 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     CUBA CITY               42.60N 90.43W
03/31/2023  E60 MPH          GRANT              WI   FIRE DEPT/RESCUE

&&
Local storm report, Mar 31, 6:04 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     GUTTENBERG              42.79N 91.10W
03/31/2023                   CLAYTON            IA   AMATEUR RADIO

            TREES DAMAGED.

&&
Local storm report, Mar 31, 6:21 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     FREDERICKSBURG          42.96N 92.20W
03/31/2023                   CHICKASAW          IA   FIRE DEPT/RESCUE

            ONE TREE SNAPPED AND A STOP SIGN SNAPPED
            OFF. ALSO A FEW BRANCHES IN SERVICE POWER
            LINES.

&&
Local storm report, Mar 31, 6:22 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S NEW HAVEN           43.25N 92.64W
03/31/2023  M1.00 INCH       MITCHELL           IA   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL.

0418 PM     HAIL             3 NW RICEVILLE          43.39N 92.61W
03/31/2023  M0.50 INCH       MITCHELL           IA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0418 PM     HAIL             3 NW RICEVILLE          43.39N 92.61W
03/31/2023  U0.50 INCH       MITCHELL           IA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0430 PM     HAIL             LIME SPRINGS            43.45N 92.28W
03/31/2023  M0.25 INCH       HOWARD             IA   PUBLIC

0436 PM     HAIL             1 N STACYVILLE          43.46N 92.78W
03/31/2023  M1.25 INCH       MITCHELL           IA   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0436 PM     HAIL             1 ESE MARBLE ROCK       42.96N 92.85W
03/31/2023  M0.50 INCH       FLOYD              IA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0436 PM     HAIL             1 N STACYVILLE          43.46N 92.78W
03/31/2023  U1.25 INCH       MITCHELL           IA   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0446 PM     HAIL             5 SE DECORAH            43.26N 91.72W
03/31/2023  E0.25 INCH       WINNESHIEK         IA   COCORAHS

            3 MINUTES OF PEA SIZE HAIL.

0453 PM     HAIL             PRESTON                 43.67N 92.08W
03/31/2023  M0.25 INCH       FILLMORE           MN   LAW ENFORCEMENT

0454 PM     HAIL             3 S GREENLEAFTON        43.54N 92.21W
03/31/2023  M0.88 INCH       FILLMORE           MN   LAW ENFORCEMENT

0454 PM     HAIL             5 SE DECORAH            43.26N 91.72W
03/31/2023  E0.25 INCH       WINNESHIEK         IA   PUBLIC

            2 MINUTES OF PEA SIZE HAIL.

0500 PM     HAIL             2 S FLOYD               43.10N 92.74W
03/31/2023  E0.25 INCH       FLOYD              IA   PUBLIC

0503 PM     HAIL             OELWEIN                 42.68N 91.91W
03/31/2023  E0.25 INCH       FAYETTE            IA   PUBLIC

0504 PM     HAIL             2 NNE ROCHESTER         44.04N 92.46W
03/31/2023  M0.70 INCH       OLMSTED            MN   TRAINED SPOTTER

0510 PM     HAIL             DODGE CENTER            44.02N 92.84W
03/31/2023  M0.25 INCH       DODGE              MN   PUBLIC

0516 PM     HAIL             CLAYTON CENTER          42.88N 91.33W
03/31/2023  M0.25 INCH       CLAYTON            IA   EMERGENCY MNGR

0522 PM     HAIL             LYNDON STATION          43.71N 89.90W
03/31/2023  E0.50 INCH       JUNEAU             WI   PUBLIC

0524 PM     HAIL             3 ESE DOUGLAS           44.09N 92.51W
03/31/2023  M0.25 INCH       OLMSTED            MN   BROADCAST MEDIA

0524 PM     HAIL             3 ESE DOUGLAS           44.09N 92.52W
03/31/2023  M0.25 INCH       OLMSTED            MN   PUBLIC

0540 PM     HAIL             1 NE BARRE MILLS        43.85N 91.11W
03/31/2023  M0.50 INCH       LA CROSSE          WI   PUBLIC

            .

0540 PM     HAIL             1 NE BARRE MILLS        43.85N 91.11W
03/31/2023  M0.50 INCH       LA CROSSE          WI   PUBLIC

0540 PM     HAIL             1 E WHITE CREEK         43.83N 89.84W
03/31/2023  M0.25 INCH       ADAMS              WI   TRAINED SPOTTER

0541 PM     HAIL             3 SE LA CROSSE          43.79N 91.20W
03/31/2023  M0.50 INCH       LA CROSSE          WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0541 PM     HAIL             3 SE LA CROSSE          43.79N 91.20W
03/31/2023  U0.50 INCH       LA CROSSE          WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0545 PM     HAIL             3 SE LA CROSSE          43.79N 91.20W
03/31/2023  M0.50 INCH       LA CROSSE          WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0545 PM     HAIL             3 SE LA CROSSE          43.79N 91.20W
03/31/2023  U0.50 INCH       LA CROSSE          WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0546 PM     HAIL             2 E LA CROSSE           43.82N 91.19W
03/31/2023  E0.88 INCH       LA CROSSE          WI   OFFICIAL NWS OBS

0547 PM     HAIL             3 SSW BARRE MILLS       43.80N 91.15W
03/31/2023  M1.00 INCH       LA CROSSE          WI   PUBLIC

0549 PM     HAIL             ARKDALE                 44.03N 89.88W
03/31/2023  E1.25 INCH       ADAMS              WI   PUBLIC

0550 PM     HAIL             3 E ONALASKA            43.89N 91.17W
03/31/2023  M0.50 INCH       LA CROSSE          WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0550 PM     HAIL             3 E ONALASKA            43.89N 91.17W
03/31/2023  U0.50 INCH       LA CROSSE          WI   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0601 PM     TSTM WND DMG     GUTTENBERG              42.79N 91.10W
03/31/2023                   CLAYTON            IA   AMATEUR RADIO

            TREES DAMAGED.

0604 PM     HAIL             LANCASTER               42.85N 90.71W
03/31/2023  M0.25 INCH       GRANT              WI   FIRE DEPT/RESCUE

0608 PM     HAIL             4 ESE NEW ROME          44.22N 89.81W
03/31/2023  E0.50 INCH       ADAMS              WI   PUBLIC

0630 PM     TSTM WND DMG     DICKEYVILLE             42.63N 90.59W
03/31/2023                   GRANT              WI   PUBLIC

            SIGN DAMAGE NOTED.

0631 PM     TSTM WND GST     POTOSI                  42.69N 90.71W
03/31/2023  E40 MPH          GRANT              WI   FIRE DEPT/RESCUE

0650 PM     FLOOD            2 NW TOMAH              44.01N 90.52W
03/31/2023                   MONROE             WI   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

0652 PM     HAIL             TOMAH                   43.98N 90.50W
03/31/2023  E0.25 INCH       MONROE             WI   PUBLIC

0656 PM     TSTM WND GST     CUBA CITY               42.60N 90.43W
03/31/2023  E60 MPH          GRANT              WI   FIRE DEPT/RESCUE

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Dodge

When
March 31, 9:15 PM CST to 11:59 PM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Volunteer snow observers reported that 5.0 inches of snow fell in parts of Dodge County from the evening of March 31st, 2023 into the early morning of April 1st, 2023. The highest observed snowfall was 5.6 inches near Kasson.

Winter Weather, Mower

When
March 31, 9:20 PM CST to 11:59 PM CST
Where
Mower forecast zone
Reported by
Public
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Volunteer snow observers reported that 5.0 inches of snow fell in parts of Mower County the evening of March 31st, 2023 into the early morning of April 1st, 2023. The highest reports were 5.0 inches in Racine and near Lansing.

Heavy Snow, Olmsted

When
March 31, 9:44 PM CST to 11:59 PM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Volunteer snow observers reported that 5.0 inches of snow fell across Olmsted County from the evening of March 31st, 2023 into the early morning of April 1st, 2023. The highest report was 5.5 inches in Stewartville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090954, 1090956, 1090955.